Texas 911 Lifeline legislation
PROTECTION AGAINT LEGAL ACTIONS
The Jessica Sosa Act, HB1694
DEFENSE AGAINT LEGAL ACTIONS
HB1694, aka The Jessica Sosa Act or Texas Bystander Law, aims to prevent overdose deaths by providing defense from prosecution for people who call 911 to help a person who possibly overdosed. This is not available for people who have previous convictions under certain drug laws or who have used this defense before. This law does not provide full immunity from liability.
Limitations of Amnesty @ UNT
UNT Amnesty program refers to the disciplinary processes at the University of North Texas pertaining to the Student Code of Conduct. This program has no bearing on any criminal or legal proceedings.
Who grants Amnesty?
The Dean of Students Representative evaluates and deems students appropriate for amnesty when they are referred.
Amnesty will be granted only when the Dean of Students Representative determines the report is made in good faith. A good faith report occurs when the reporting student reasonably believes that the report of misconduct is trueand it is made without malice.
Amnesty will not be granted to a reporting student for the student’s own participation in an act of, sexual misconduct, domestic violence, dating violence, or stalking.
When can you get Amnesty?
AMNESTY APPLIES TO THE FOLLOWING UNT CODE OF STUDENT CONDUCT CHARGES
If you report suspected misconduct by another individual and the report is made solely to protect another’s health, safety, or welfare.
Amnesty will be granted to students who may have violated the
Student Code of Conduct at the time of an incident when they
became a victim or a witness to sexual misconduct, dating
violence, domestic violence, or stalking.
Alcohol and Drug Violations
Amnesty may be granted to students who report alcohol and drug
violations to protect another's health, safety, or welfare.
Alcohol poisoning and drug overdose are serious and life threatening
medical emergencies. Students may encounter this
type of emergency during their time at UNT.
Students should not be afraid to seek emergency medical care
when alcohol poisoning or drug overdose is suspected because
they do not want to get themselves or others in trouble.
Emergencies include but are not limited to alcohol/drug-related
overdose, violence, or injuries.
When any student acts in good faith to report an
activity that violates the University’s hazing policy
and actively seeks assistance for themselves or
another student, the Dean of Students Office will not
pursue conduct charges against that student for
violations of the Hazing Policy.
A student utilizing this protocol during or
immediately after an act of hazing has occurred
must provide active assistance to a student in need
report the hazing incident to the Dean of Students
Office immediately and provide complete and
truthful information about the situation.
Amnesty for Drugs & Alcohol
APPLIES TO THE FOLLOWING UNT CODE OF STUDENT CONDUCT CHARGES
Under the UNT Code of Student Conduct, the University may not take disciplinary action against a student for the student's own misconduct that occurs at or near the time of a reported incident when the student:
- Possession of alcohol or drugs by a minor (Minor In Possession).
- Consumption of alcohol by a minor (Minor In Consumption).
- Unauthorized possession or use of alcohol or drugs on campus.
- Use of drugs.
- Intoxication as a result of using alcohol (including Public Intoxication).
- Amnesty may not be provided in the case of repeated incidents or more serious offenses.
Alcohol/Drug Overdose Emergency! What should I do?
Call First Responders (911) immediately when you see the signs of alcohol poisoning or drug overdose even if you are not sure.
Stay with the person having the signs and monitor their condition.
Use the Recovery Position: Gently turn the person on their side, bending one knee to stabilize and place their arms under the head to prop it up. This helps to facilitate breathing and avoid choking should the person vomit. If opiod overdose is suspected, let the medical personnel know. If opioid overdose is expected, use naloxone if available.
Cooperate with all emergency personnel.
Signs of an Overdose
- Shallow breathing
- Snoring/gurgling sounds
- (a person's airway is obstructed)
- Blue lips or fingertips
- Floppy arms and legs
- No response to stimulus
- Unconsciousness (cannot be woken up)
- Chest Pain
- Severe Headaches
- High temperature (overheating, but not sweating)
- Difficulty breathing
- Agitation and paranoia
- Can include any of the above symptoms
- Are more likely to occur when mixing because the effects of both substances are increased, and there is greater strain on the body.